Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 25, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood watch at Sep 3, 2021, 2:18 AM MDT for Chaves County, Lincoln County, New Mexico. It took effect at Sep 3, 2021, 1:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2021, 2:18 AM MDT (08:18 UTC)
- In effect from
- Sep 3, 2021, 1:00 PM MDT
- Expired
- Sep 3, 2021, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
- Flood severity
- None
Counties Chaves County, NM, Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
614 WGUS65 KABQ 030818 FFAABQ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Albuquerque NM 218 AM MDT Fri Sep 3 2021 NMZ226-239-240-031800- /O.NEW.KABQ.FF.A.0025.210903T1900Z-210904T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Mountains-Eastern Lincoln County-Southwest Chaves County- 218 AM MDT Fri Sep 3 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON THROUGH THIS EVENING... The National Weather Service in Albuquerque has issued a * Flash Flood Watch for portions of central and southeast New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County and South Central Mountains. In southeast New Mexico, Southwest Chaves County. * From 1 PM MDT this afternoon through this evening. * Scattered to numerous showers and thunderstorms will develop this afternoon around the Sacramento and Capitan mountains. Slow and erratic storm motion will generate heavy rainfall over areas that have already seen heavy rainfall the past several days. The risk for flash flooding will be elevated over recent burn scars, complex terrain, urban drainages, and within low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Guyer
1 follow-up statement
197 WGUS65 KABQ 031656 FFAABQ Flood Watch National Weather Service Albuquerque NM 1056 AM MDT Fri Sep 3 2021 NMZ226-239-240-040200- /O.CON.KABQ.FF.A.0025.210903T1900Z-210904T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Mountains-Eastern Lincoln County-Southwest Chaves County- 1056 AM MDT Fri Sep 3 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... The Flash Flood Watch continues for * Portions of central and southeast New Mexico, including the following areas, in central New Mexico, Eastern Lincoln County and South Central Mountains. In southeast New Mexico, Southwest Chaves County. * Until 8 PM MDT this evening. * Scattered to numerous showers and thunderstorms will develop this afternoon around the Sacramento and Capitan mountains. Slow and erratic storm motion will generate heavy rainfall over areas that have already seen heavy rainfall the past several days. The risk for flash flooding will be elevated over recent burn scars, complex terrain, urban drainages, and within low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 11:52 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 2, 11:52 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1152 PM MDT Thu Sep 2 2021 .AVIATION... 06Z TAF CYCLE A couple SHRA will drift north across east central and southeast NM overnight. Otherwise, highly localized fog and patchy low cigs may form just about anywhere thru sunrise. Confidence is so low that no mention has been placed at TAF sites. A more active day is expected Friday w/ greater storm coverage focused along and south of the I-40 corridor. Storm motion will be erratic northward and any direct hits will produce heavy rain w/ brief MVFR cig/vsby restrictions. SHRA/TS will continue well into Friday night as a weak disturbance drifts northwest into southern NM from far west TX. Guyer && .PREV DISCUSSION...223 PM MDT Thu Sep 2 2021... .SYNOPSIS... Showers and thunderstorms will favor south central and southeast portions of the state through the evening. Locally heavy rain is possible. Thunderstorms chances will increase Friday through the weekend, except across northwest New Mexico where it will remain dry. Areas of heavy rainfall are possible, especially across the southwest and south central mountains. Drier conditions are expected next work week as drier air filters into the state from the north. Temperatures for the next seven days will be within a few degrees of normal, except over the weekend where portions of eastern New Mexico may be a few degrees below normal. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... Abundant monsoon moisture remains entrenched across the forecast area, evident by dewpoints ranging from the upper 50s west of the Rio Grande to the mid 60s over eastern NM. However, drier mid to upper level air has moved over western NM thus far capping convection along and west of the continental divide this afternoon. A few showers and perhaps a stray lightning strike are still possible before the end of the day there. Greater instability lay over the eastern plains where visible satellite imagery is showing a convergent cu field oriented SW-NE from the Sacramento Mountains through Clovis and the TX/OK Panhandles. One vigorous updraft has already blown up over southwestern Chaves County this afternoon, and continued active storms are forecast to favor this line through the rest of the day. Frequent cloud-to-ground lightning, gusty winds, and locally heavy rainfall with quick bouts of medium to large hail will be the main hazards. Storm activity tapers off through the evening hours, lasting longest over east-central NM. Patchy valley fog is likely again through central and western NM and into the lower Pecos River Valley near Roswell where moist southerly flow will reside. Any fog development along the Pecos near Roswell will depend on how long convective debris clouds linger overnight. Friday's overall pattern will see the H5 high become solidified over the ArkLaTex region with the next plume of monsoon moisture nudging northward into southern NM. This will continue scattered to numerous afternoon storm coverage for areas south of I-40. Storm motions will be from S-N or SW/NE. With near record PWATs in the 1.20"-1.40" range, locally heavy rainfall threatening localized flash flooding will remain. This hazard will focus over the Sacramento Mountains where upper level flow could lead to storms anchored over the high terrain there. LONG TERM...(SATURDAY THROUGH THURSDAY)... On Saturday, NM will be between two upper high centers, with the moisture plume extending from southwest to northeast across the area. Storms look to favor two areas: 1. The southwest and south central mountains where storms will be slow moving; and 2. The east slopes of the Sangre de Cristo Mountains and points eastward. This latter area is due to a back door front nosing into the area and providing low level upslope flow to aid in convective development. These storms should move toward the east around 10 mph. The front will continue to shift southward across the eastern plains through the evening and overnight, likely keeping thunderstorms going through the period. The NAM suggests that the storms will be numerous enough to produce a cold pool which will drive the cold front through the gaps of the central mountain chain. This solution would also replenish low level moisture west of the central mountain chain, thereby priming the area for a more active Sunday. The GFS, CMC and to some extent the ECMWF, are less bullish regarding the westward progression of the front and associated moisture. For now, did put a light east canyon wind for the RGV, but confidence is low to medium. On Sunday, the upper high over the Great Basin will become dominant, and some drier air will begin to filter back into northwest NM. Thus, storms should favor the high terrain and portions of eastern NM where any boundaries remain. If the NAM solution is correct, more storms than currently forecast will be possible across west central NM. As the upper level high over the Great Basin continues to strengthen Monday and Tuesday, drier air will continue to filter into NM and storm chances will slowly dwindle. The upper high will drift a bit eastward Wednesday night and Thursday such that it will be centered over CO and NM. This will keep precipitation in the slim to none category through mid week. 24/34 && .FIRE WEATHER... No fire weather concerns outside of continued active rounds of afternoon thunderstorms through the weekend. Upper high resides east of the region Friday setting up S-N storm motions with storm coverage favoring areas generally south of I-40. Localized flash flooding will focus where storms train or become anchored over the south-central high terrain. Upper high elongates over the desert southwest with slower and more erratic storm motions Saturday, but still scattered in nature. A backdoor front could enhance storm coverage through northeastern NM Saturday. A general decrease in storm coverage occurs by the start of next week as the upper high strengthens over the Great Basin and slowly migrates back toward northern NM. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Sep 2, 4:46 AM MDT, 21 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 446 AM MDT Thu Sep 2 2021 NMZ201>241-031100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 446 AM MDT Thu Sep 2 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will return to the area along and east of the south central mountains this afternoon and evening. Some storms will be capable of locally heavy rainfall with a risk of isolated flash flooding. Isolated strong thunderstorms will also be possible southeast of a line from Carrizozo to Tucumcari, where wet microbursts with wind gusts up to 50 mph will be possible with hail up to the size of pennies and frequent cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday through Sunday, daily rounds of scattered to at times numerous showers and thunderstorms are expected mainly along and east of the continental divide. Some storms along and east of the central mountain chain, as well as those over south central and southwest areas, will be capable of locally heavy rainfall. Saturday afternoon and evening, a few strong to severe storms will be possible over northeast areas with a risk of large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:07 PM MDT | Areal Flood Advisory | ABQ | Quay | 3 hr |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.